Non-Hodgkin’s lymphoma side effects are a small price to pay for life

I was diagnosed with non-Hodgkin’s diffuse B-cell lymphoma on Aug. 14, 2015, and since then, I have undergone three rounds of chemotherapy, 22 radiation treatments and an autologous stem cell transplant. Today, I show no evidence of disease, but the side effects from my treatment were and still are challenging. I’ve had everything from nausea, neuropathy and hair loss to chemobrain and hearing problems. Mitigating side effects through dosage adjustments Hearing loss was probably the most alarming side effect from my B-cell lymphoma treatment. It happened while I was undergoing my first round of a chemotherapy — a combination of drugs called R-DHAP (rituximab, dexamethasone, cytarabine and cisplatin). One of the drugs (cisplatin) is known to cause hearing loss sometimes, so when I had a ringing in my ears, Jason Westin, M.D., gave me a hearing test. The results came back normal, but the test did show slight hearing loss in the higher frequency range, so Dr. Westin lowered my cisplatin dose by 20% before I started the second round of chemotherapy. Simple solutions worked best before my autologous stem cell transplant While hearing loss was the most alarming side effect, the worst side effect I experienced was mucositis — painful inflammation in your gastrointestinal tract. That happened right before my autologous stem cell transplant, after I’d done one more round of chemotherapy before my stem cells were harvested. Every day for five days, my temperature spiked to 102 and then dropped down again. The nurses couldn’t do anything about it other than give me ice packs. I put them everywhere: under my arms, around my neck, between my legs...